Texas, 2020Hail and Damaging Winds in Texas, May 24, 2020
May 24, 2020 · NWS AMA · 8 events in 3 counties and zones
Scattered thunderstorms developed along and east of the dryline across the Texas Panhandle within a moist and strongly unstable airmass. Some of the thunderstorms across the northeast and east-central Texas Panhandle became severe, producing large hail and severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along and east of the dryline across the Texas Panhandle within a moist and strongly unstable airmass. Some of the thunderstorms across the northeast and east-central Texas Panhandle became severe, producing large hail and severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 2:51 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, May 24, 2:51 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
351 PM CDT Sun May 24 2020
.SHORT TERM...Tonight through Monday night.
For tonight, an east northeast moving upper level shortwave trof,
a southward moving cold front, sufficient moisture and
atmospheric instability, and the presence of a pseudo dryline
suggest the potential for more showers and thunderstorms with
greater areal coverage compared to Saturday afternoon and night.
The dryline is nowhere as sharp as it was 24 hours ago at this
time. For example, the dewpoint at Adrian was 37 degrees, while at
KAMA the dewpoint was 43 degrees, with a 60 degree dewpoint
observed at Mclean. Yesterday, the dewpoint gradient ranged from
the teens just to the west of the dryline to the 60s east of it.
Nevertheless, this weaker pseudo dryline will act as a boundary
for tstm initiation later this afternoon. Visible satellite
imagery is showing a cu field developing from Beaver county south
southwest to just east of KAMA to south of Happy. Have generally
utilized NBM pops for tonight with some modification to account
for current position of the dryline. Due to a highly unstable
atmosphere, sufficient moisture east of the dryline, MLCAPE values
around 2000 to 2500 J/kg east of the dryline, and an approaching
upper level shortwave trof, some storms will likely become severe
late this afternoon and evening, with large hail and damaging
winds the primary hazards. A mitigating factor precluding a
greater and more widespread severe weather event for our fcst area
is the marginal shear values on the order of near 30 knots. All
the above do favor multicells initially, with a tendency towards
becoming more linear in nature with an evolving wind threat as
the event progresses.
A cold front will move southward this evening and tonight with
gusty north winds in its wake for several hours. NBM surface wind
speeds look too low, so have utilized CONSMOS values in the post
frontal airmass due to the strength of the sfc high pressure
building in behind the cold front. Much cooler temperatures are in
store for the area on Monday. The threat for showers and
thunderstorms will continue Monday morning, with pops slowly
diminishing Monday afternoon and night as the upper level trof
tracks just to the southeast of the area.
02
&&
.LONG TERM...Tuesday through Saturday.
Precipitation chances are the main story in the long term.
Rainfall chances overall are starting to dwindle, and this has
been the trend the last 48 hours. Chances are mainly focused to
far eastern/southeastern parts of the Texas Panhandle. If we do
get rainfall, the chances for severe weather does not look
favorable through at least Friday, but there could be a few
rumbles of thunder.
The pattern aloft is focused around a couple blocking features;
one over the western CONUS (omega block) and another over the
Atlantic (rex block). There is a lot of uncertainty here with how
strong or weak the blocking pattern will hold up, so we could see
additional changes if the pattern breaks down sooner or holds
stronger. Upper level pattern allows a cut off low to just meander
over Texas for several days as it breaks away from the main flow.
An associated surface low will be stacked beneath the main upper
low as well. Moisture should surge in and wrap around the upper
low during this time, and PWATS are about an 1.00" plus during
this time across the eastern half of the forecast area. In other
words, we have a darn good moist column that will persistently
wrap around an upper level low in conjunction with embedded
vorticity maxima, so its hard to rule out precipitation next
week. The placement of the upper low would favor our eastern zones
for precipitation. That said, lapse rates and CAPE overall are
not favorable for thunderstorms, but there is a some "skinny" CAPE
on and off for a few periods, so we can't rule out a few
thunderstorms next week.
Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 54 62 49 73 52 / 40 40 20 10 20
Beaver OK 55 64 50 74 53 / 70 50 10 20 10
Boise City OK 47 60 44 74 49 / 60 40 5 10 5
Borger TX 57 64 51 76 54 / 60 50 20 10 20
Boys Ranch TX 53 62 47 78 51 / 40 40 20 10 10
Canyon TX 53 62 48 74 51 / 40 40 20 10 10
Clarendon TX 57 67 53 73 54 / 70 40 40 20 20
Dalhart TX 48 61 43 76 49 / 40 40 10 10 10
Guymon OK 52 62 48 75 51 / 70 50 10 10 10
Hereford TX 53 62 47 76 51 / 40 40 20 10 10
Lipscomb TX 57 65 52 73 54 / 70 50 30 20 20
Pampa TX 55 62 50 72 53 / 70 50 30 20 20
Shamrock TX 58 68 53 73 55 / 70 50 40 30 30
Wellington TX 58 70 55 73 55 / 70 50 50 30 30
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
Hazardous weather outlook, May 24, 2:46 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
346 PM CDT Sun May 24 2020
OKZ001>003-TXZ001>020-317-251115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
346 PM CDT Sun May 24 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible this afternoon and tonight across
the Oklahoma and Texas Panhandles. Some thunderstorms this
afternoon and evening may become severe, with large hail and
damaging winds the primary hazards. In addition, an isolated
tornado cannot be ruled out. A Severe Thunderstorm Watch is in
effect until 10 PM CDT for the eastern sections of the Oklahoma
and Texas Panhandles.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible Monday across the Panhandles. The
chance for severe weather during this time period is low.
Thunderstorms will be possible Tuesday through Saturday across
parts of the eastern sections of the Oklahoma and Texas Panhandles.
The chance for severe weather during these time periods is low.
.SPOTTER INFORMATION STATEMENT...
Spotter groups and emergency management officials across eastern
sections of the Oklahoma and Texas Panhandles should remain alert
and be ready for possible activation later this afternoon and
evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state, and
CDC guidelines.
Hail, Lipscomb
- When
- May 24, 4:25 PM CST
- Where
- Lipscomb County, 14.64 mi W of Lipscomb
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.200, -100.530
Nickel hail was covering the ground approximately 6 miles east of Wolf Creek Park. The hail occurred near the Ochiltree County line, near County Road V.
Hail, Gray
- When
- May 24, 5:38 PM CST
- Where
- Gray County, 4.15 mi S of Hoover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.540, -100.850
An mPING report of one-inch diameter hail was received.
Hail, Gray
- When
- May 24, 5:41 PM CST
- Where
- Gray County, 4.15 mi S of Hoover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.540, -100.850
An mPING report of one-inch diameter hail was received.
Hail, Lipscomb
- When
- May 24, 5:44 PM CST
- Where
- Lipscomb County, 5.32 mi SSE of Darrouzett
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.360, -100.280
Ping pong ball sized hail was reported to be falling 6 miles south-southeast of Darrouzett by the local fire department.
Hail, Lipscomb
- When
- May 24, 5:49 PM CST
- Where
- Lipscomb County, 5.05 mi W of Follett
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.440, -100.220
This hail was observed 4 miles west of Follett.
Thunderstorm Wind, Gray
- When
- May 24, 5:55 PM CST
- Where
- Gray County, 2.35 mi ENE of Pampa
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.540, -100.930
This gust was measured at the West Texas Mesonet station 2 miles east of Pampa.
Hail, Lipscomb
- When
- May 24, 6:30 PM CST
- Where
- Lipscomb County, 6.24 mi S of Lipscomb
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.140, -100.280
An mPING report of one-inch diameter hail occurring 6 miles south of Lipscomb was received.
Thunderstorm Wind, Donley
- When
- May 24, 8:15 PM CST
- Where
- Donley County, 3.4 mi W of Hedley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.870, -100.730
A telephone pole was blown down along US Highway 287 southeast of Lelia Lake near County Road 20.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Louisiana, May 24, 20201 death · 2 injured · 1 event
- Flash Flood in Illinois, May 24, 20201 death · 1 event
- Tornado and Flash Flooding in Texas, May 24 to 25, 2020$554,000 · EF1 · 27 events
- Flash Flooding and Debris Flows in Virginia, May 24 to 25, 2020$1.7 million · 55 kt wind · 20 events
- Tornado and Flash Flooding in Nebraska, May 24 to 25, 2020$2.2 million · EF0 · 3 events
- Flash Flooding and Hail in Mississippi, May 24 to 27, 2020$255,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Georgia, May 24, 2020$173,000 · 1.75 in hail · 7 events
- Damaging Winds in Nebraska, May 24, 2020$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Wind in Kentucky, May 24, 2020$75,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 24, 20201.75 in hail · 24 events
- Flash Flooding and Hail in Kansas, May 24 to 25, 2020$200 · 1.25 in hail · 22 events
- Damaging Winds in North Carolina, May 24, 2020$25,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882660, 882662, 882663, 882664, 882665, 882668, 882666, 883708.